Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 108, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2021, 4:13 PM CDT for Jones County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2021, 4:13 PM CDT (21:13 UTC)
- Expired
- Aug 23, 2021, 4:40 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jones County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2559 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642
WUUS53 KABR 232113
SVRABR
SDC075-232215-
/O.NEW.KABR.SV.W.0108.210823T2113Z-210823T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
413 PM CDT Mon Aug 23 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Central Jones County in central South Dakota...
* Until 515 PM CDT.
* At 413 PM CDT, a severe thunderstorm was located near Okaton, or 8
miles southwest of Murdo, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Murdo and Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4377 10082 4376 10084 4379 10086 4378 10088
4380 10088 4379 10090 4380 10091 4381 10090
4381 10091 4383 10093 4381 10095 4382 10097
4410 10060 4391 10039 4375 10080
TIME...MOT...LOC 2113Z 232DEG 21KT 4381 10085
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDK1 follow-up statement
075
WWUS53 KABR 232140
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
440 PM CDT Mon Aug 23 2021
SDC075-232149-
/O.CAN.KABR.SV.W.0108.000000T0000Z-210823T2215Z/
Jones SD-
440 PM CDT Mon Aug 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JONES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4377 10082 4376 10084 4379 10086 4378 10088
4380 10088 4379 10090 4380 10091 4381 10090
4381 10091 4383 10093 4381 10095 4382 10097
4410 10060 4391 10039 4375 10080
TIME...MOT...LOC 2138Z 232DEG 21KT 4391 10068
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:07 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 23, 4:07 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 407 PM CDT Mon Aug 23 2021 .SHORT TERM...(This Evening through Tuesday Night) Issued at 406 PM CDT Mon Aug 23 2021 Weak energy aloft is currently overspreading a weak sfc boundary across south central South Dakota. As a result, a few storms have developed. This activity is very near and should move into shortly a favorable environment for severe weather: 50+ kts of effective bulk shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and high DCAPE. Thus, a supercell or two, if they can become established, may be in the vicinity of or across the southern CWA through the early evening with large hail and damaging winds the main threats. Additional widely scattered elevated storms may develop/spread later tonight into Tuesday morning further and further northeast in time across the rest of the forecast area, thanks to warm air/moisture advection aloft. This activity could well be severe given continued strong deep layer shear and MUCAPE values at or above 2000 J/kg. A cold front will work through the area on Tuesday, shifting winds to the northwest as it does. Wind gusts across central SD over- performed some today, up to 35 mph. If they do again tomorrow, marginal red flag criteria may be met as confidence is higher for slightly drier air leading to around 20 percent RH across the far southwestern CWA. This cold front could trigger isolated storms across the far eastern CWA during the afternoon/evening, though confidence is low. Cooler air moves in behind the front, with lows in the mid 50s into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 406 PM CDT Mon Aug 23 2021 An active pattern continues through the period, as westerly flow aloft remains across the Northern Plains. A number of short/open waves propagate through as a result, providing support for thunderstorm development. This activity being in the proximity of good deep layer shear, it has the potential to become strong to severe. Instability may be limited at times given cool temps and cloud cover, but should be sufficient to aid in this potential at times given dewpoints in the 60s to near 70 F. The best chance for more widespread precipitation exists on Thursday as an open wave moves through. High temperatures will range 5 degrees above to 10 degrees below average through the weekend across the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1225 PM CDT Mon Aug 23 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected at all sites through the period. However, widely scattered showers and storms are possible late this afternoon and early evening around KPIR, and then across the rest of the area late tonight into Tuesday morning. Temporary visibility reductions are possible in association with any passing storms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Lueck AVIATION...Lueck
Hazardous weather outlook, Aug 23, 2:48 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 248 PM CDT Mon Aug 23 2021 MNZ039-046-SDZ004>011-016>023-034>037-242000- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Sully-Hughes-Hyde-Hand- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033-242000- Corson-Dewey-Stanley- 248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ045-048-051-242000- Jones-Lyman-Buffalo- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today for Jones County. Isolated severe storms are possible through this early evening, with 2 inch plus diameter hail and damaging winds the main threat. Additional isolated strong to severe storms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday for Jones County. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
In the hours before
Local storm report, Aug 23, 11:30 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 5 NNE LOYALTON 45.36N 99.25W
08/22/2021 E1.75 INCH EDMUNDS SD PUBLIC
&&
RVLocal storm report, Aug 23, 1:35 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 4 N CRANDALL 45.21N 97.96W
08/22/2021 E1.00 INCH DAY SD PUBLIC
TIME ESTIMATED BASED ON RADAR.
&&
RVLocal storm report, Aug 23, 1:50 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST 5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021 M80 MPH BROWN SD MESONET
&&
RVLocal storm report, Aug 23, 2:11 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
211 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 5 SSW RICHMOND LAKE REC 45.47N 98.64W
08/22/2021 M87 MPH BROWN SD MESONET
TIME ESTIMATED BASED ON RADAR.
&&
RVLocal storm report, Aug 23, 2:14 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST 5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021 M90 MPH BROWN SD MESONET
TIME ESTIMATED BASED ON RADAR. BROWN COUNTY
LANDFILL SHOP #2.
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:17 PM CDT | Severe Thunderstorm Warning | ABR | Day | 43 min |
| Aug 22, 8:05 PM CDT | Tornado Warning | ABR | Day, Grant | 25 min |
| Aug 22, 8:12 PM CDT | Special Weather Statement | ABR | Codington | 33 min |
| Aug 22, 8:39 PM CDT | Special Weather Statement | ABR | Grant | 36 min |
| Aug 23, 5:07 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 38 min |
| Aug 23, 6:13 PM CDT | Special Weather Statement | ABR | Jones | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.